Alabama, 2004

Flooding in Alabama, February 6, 2004

February 6, 2004 · NWS HUN · 5 events in 4 counties and zones

5 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 5, 10:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 5, 10:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 PM CST THU FEB 5 2004

.DISCUSSION...
WILL BE UPDATING ZONES WITHIN THE NEXT HOUR TO DROP WIND ADVISORY
FOR THE FORECAST AREA (FA). WILL BE SHORTLY ISSUING NPW STATEMENT TO
TAKE CARE OF THIS.

OTHERWISE...LITTLE CHANGES NOTED IN ZONES OTHER THAN DECREASING
WINDS AND SHIFTING WINDS AROUND TO THE NORTHWEST IN WESTERN ZONES
DUE TO WIND SHIFT AS FRONT IS APPROACHING WESTERN PART OF THE FA.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT. FLOOD WATCH ALL OF NRN AL
OVERNIGHT.
TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH OVERNIGHT.

&&

TROUTMAN
Hazardous weather outlook, Feb 5, 11:40 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 PM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-061100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1140 PM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...

A VERY SLOW MOVING STORM SYSTEM WILL CREEP EASTWARD OVERNIGHT. THE
LARGE RAIN BAND ASSOCIATED WITH THIS SYSTEM WILL CONTINUE TO AFFECT
THE TENNESSEE VALLEY THROUGHOUT MOST OF THE NIGHT. HOWEVER...THE
FOCUS OF THE HEAVIEST RAIN WILL STEADILY SHIFT TO THE EAST.
NORTHWEST ALABAMA WILL SEE MOSTLY LIGHT RAIN SHOWERS...WHILE THE
REMAINDER OF THE TENNESSEE VALLEY CONTINUES WITH MODERATE TO HEAVY
RAIN.

DANGEROUS FLOODING IS EXPECTED TO CONTINUE OVERNIGHT AS THE RAIN
SHIFTS EASTWARD...NOT ONLY WITH SMALLER CREEKS AND STREAMS...BUT ALSO
IN TERMS OF LARGE MAINSTEM RIVER FLOODING. RIVER FLOOD WARNINGS ARE
IN EFFECT FOR THE ELK RIVER NEAR FAYETTEVILLE...THE FLINT RIVER AT
CHASE...AND THE PAINT ROCK RIVER NEAR WOODVILLE. COUNTYWIDE FLOOD
WARNINGS ARE IN EFFECT FOR MOST OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

MOST OF THE WIDESPREAD RAIN WILL DEPART THE AREA FRIDAY MORNING.
HOWEVER...RESIDUAL FLOODING PROBLEMS WILL CONTINUE THROUGHOUT THE
DAY...ESPECIALLY WHERE RIVERS ARE EXPECTED TO CREST ABOVE FLOOD
STAGE.

FLURRIES ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS COLD AIR BEHIND
THE DEPARTING SYSTEM INTERACTS WITH LEFT OVER MOISTURE. THE AREA
WILL HAVE THE CHANCE TO DRY OUT OVER THE WEEKEND...AS THE NEXT
CHANCE OF RAIN IS NOT UNTIL TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED OVERNIGHT TO DEAL WITH CONTINUED FLOODING.

27

In the hours before

Special weather statement, Feb 5, 10:45 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 PM CST THU FEB 5 2004

ALZ010-060515-
DE KALB-
1045 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM CONTAINING
GUSTY WINDS MOVING INTO SOUTHERN DEKALB COUNTY...

AT 10:45 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE DEKALB ETOWAH COUNTY LINE NEAR
COLLINSVILLE...MOVING NORTHEAST AT 40 TO 45 MPH. THE STORM IS
EXPECTED TO BE NEAR FORT PAYNE BY 11:15 PM...AND VALLEY HEAD BY
11:30.

STRONG WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. WINDS
OF THIS MAGNITUDE WILL EASILY TOSS AROUND LOOSE OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE
STORM PASSES.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lauderdale

When
February 6, 1:00 AM CST to 3:00 AM CST
Where
Lauderdale forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Shoals creek flooded the basements of several houses in the St. Florian area.

Flood, Dekalb

When
February 6, 3:35 AM CST to 5:00 AM CST
Where
Dekalb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

One to two feet of water over the road in the henagar area with bridges under water on lonview, fleming and weaver streets.

Flood, Dekalb

When
February 6, 3:35 AM CST to 5:00 AM CST
Where
Dekalb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Portions of county road 12 was covered by several inches of flood water.

Flood, Marshall

When
February 6, 8:10 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Flooding was occurring county wide with several roads closed due to high water.

Flood, Lawrence

When
February 6, 8:45 AM CST to 10:00 AM CST
Where
Lawrence forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Flooding was occurring county wide with several roads with several inches of water over them.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382879, 5382880, 5382881, 5383279, 5383280.